CONTACT US FOR A FREE CASE CONSULTATION

Phone312-605-8800

FDA Recalls Children's Guaifenesin Grape Liquid and Guaifenesin DM Cherry Liquid

Posted on in Product Liability

By Shawn Kasserman

FDA recall, grape liquid, Chicago product liability lawyersThough helpful in alleviating the symptoms of a common cold, infection, or allergies, an overdose of Guaifenesin can lead to serious and potentially fatal side effects. Children with certain health conditions are especially susceptible. This makes a recent drug recall for children’s Guaifenesin grape liquid and Guaifenesin DM cherry liquid, all made by Perrigo Company, of serious concern for parents, particularly for those with children that poorly metabolize dextromethorphan.

Why the Recall was Issued

According to the U.S. Food and Drug Administration (FDA), several generic brands of children’s Guaifenesin grape liquid (100mg/5 mL) and Guaifenesin DM cherry liquid (100mg Guaifenesin and 5mg dextromethorphan HBr/ 5 mL) were voluntarily recalled by the manufacturer Perrigo Company because of improperly marked dosing cups. This presents the potential risk of overdose in those taking the recalled medications. All children are at risk, but those that are poor metabolizers of dextromethorphan are especially at risk for serious adverse effects of an overdose.

Overdose Risks and Side Effects

All children who receive an overdose of Guaifenesin DM are at risk for hyperexcitability, rapid eye movements, changes in muscle reflex, ataxia (loss of full control of body movements), dystonia (muscular spasms or abnormal posture), hallucinations, stupor, coma, nausea, vomiting, abdominal pain, diarrhea, tachycardia, irregular heartbeat, seizures, respiratory depression, or death. Small children that are poor metabolizers of dextromethorphan are especially at risk and, if they use the medication regularly over a period of several days, they are also at risk for toxicity, which can also lead to death.

Recommendations

All parents should discontinue use and discard any medications that match the corresponding batch numbers associated with the recall. Those that believe their child is immediately in danger should also consult poison control or seek medical attention. Gastric decontamination may be used soon after acute ingestion of 10 mg/kg or more to reduce the risk of severe or potentially fatal side effects.

Harmed by a Defective Medication? Seek Experienced Legal Counsel

If you or someone you love has been harmed by a defective medication, including the recently recalled Guaifenesin DM medications, you may be entitled to compensation to cover medical expenses, pain and suffering, or time lost from work. The Chicago defective medication attorneys at Tomasik Kotin Kasserman, LLC can help you file your claim and ensure your rights are protected. To schedule a free initial consultation, call our offices at 312-605-8800 today.

  • Badges and associations
  • Badges and associations

Call Us312-605-8800fax312-605-8808

161 North Clark Street, Suite 3050
Chicago, IL 60601

Back to Top